Virginia, 2020

Flooding in Virginia, August 31, 2020

August 31, 2020 · NWS LWX · 38 events in 7 counties and zones

An onshore flow on the cool side of a stationary boundary allowed for plenty of moisture from the Atlantic Ocean to move into central Virginia. Warm and moist air overran the cooler air off the Atlantic, resulting in numerous showers and even a couple thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An onshore flow on the cool side of a stationary boundary allowed for plenty of moisture from the Atlantic Ocean to move into central Virginia. Warm and moist air overran the cooler air off the Atlantic, resulting in numerous showers and even a couple thunderstorms. Rain was locally heavy at times due to the copious amounts of moisture in place, and this led to several instances of flooding across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 9:18 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 9:18 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1018 AM EDT Mon Aug 31 2020

.SYNOPSIS...
A wave of low pressure will track to the southern Appalachians
today, reaching the Mid-Atlantic coast on Tuesday. Bermuda high
pressure will then gradually build in for Wednesday and Thursday
before a cold front drops southeastward out of Canada for
Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Clouds and rain are already spreading into the region as low
pressure over Kentucky approaches. Most of the forcing with this
system is aloft, though the upslope flow will also help at the
surface to moisten things up. Thus, we are looking at a rather
cloudy day, with rain and showers moving in from southwest to
northeast. Best forcing for heavy rain falls apart east of the
mountains, where a Flood Watch remains in effect. The
DC/Baltimore metro is looking less likely to get heavy rain,
though some moderate rain is certainly feasible later today into
this evening. With the air mass staying stable thanks to
onshore flow on the northside of the warm front to our south,
temps likely stay in the 70s, and possibly in the 60s where
steady rain is falling in the central Shenandoah Valley and
surrounding areas. The highest rain totals appear to be in
Highland County and are already approaching 2 inches. While rain
has been moderate to only briefly heavy so far, the continued
duration could lead to flooding over time. This afternoon, very
meager instability could also lead to convective elements with
higher rates. Some of these areas have very low flood guidance,
and could start seeing minor issues once entering the 2-3 inch
range. Overall, the forecast progression seems largely on track,
and very few changes are needed for the morning update.

Tonight, the system weakens and meanders towards the coast
before lingering along it for much of Tuesday. With the upper
forcing heading away into the Atlantic, what will remain will
likely be mostly forced by the low level boundary and lingering
onshore/upslope flow. Thus, a few showers and some drizzle seem
to be the main mode of precip later tonight and Tuesday. Temps
tonight drop into the 60s but again rise only to the 70s to
near 80 on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Weak warm front in the wake of the system today and tonight will
lift north slowly Tuesday night into Wednesday. This should
allow clouds to break for some sun later Wednesday, but with the
added instability in the warmer and more moist air mass, spotty
showers and thunderstorms likely continue to fire. Temps will
rise into the 80s, and with the higher dew points, it will feel
much more summerlike than today and Tuesday will. However, with
limited forcing, any showers and storms should die out in the
evening, with Wednesday night turning out dry with temps only
falling to the 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A frontal boundary will be lingering just north of our area
Thursday into Thursday night while a ridge sits over the SE
CONUS. Waves of low pressure will be tracking through this
boundary along with pulses of shortwave energy aloft. SW flow
will persist during this time advecting warm and moist air into
our region. Chance of showers and thunderstorms will persist
during this time, however higher chances will be over our NW
zones closest to the boundary. The actual position of the
boundary will determine the local impacts.

This front will be slowly moving SE into our region on Friday
before a secondary front pushes from the NW into the Mid-
Atlantic and crosses our area on late on Friday. Chances of
showers and thunderstorms will continue this day. High pressure
will build behind the front on Friday night and will remain in
control through the weekend bringing drier conditions. Another
front may approach our area early next week.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Approaching low pressure and developing upslope flow likely
results in rain with reduced cigs overspreading the area today.
CHO is already under moderate to heavy rain in IFR conditions,
while MRB will likely be next to drop below VFR. There is some
uncertainty as to how quickly IAD/DCA will drop to MVFR, and how
persistent it will be. Cigs may have trouble dropping at
BWI/MTN as the significant rain struggles to reach that area.
Low cigs/vsby (low MVFR to IFR) likely persist in areas where
they develop through tonight before attempting to lift on
Tuesday, but they may not fully break up until Wednesday.

VFR conditions with typical summer chances of afternoon and
evening showers and thunderstorms between Thursday and Friday.
This is due to a lingering front near our area. Temporary
restrictions possible each day. High pressure will be in control
Friday night into Saturday improving conditions over the
terminals.

&&

.MARINE...
Approaching low pressure will increasing southeasterly flow,
allowing marginal SCA to develop later today and linger through
tonight. Its possible it may extend further up the bay/Potomac
than currently shown, but will determine this need over the next
few hours. Winds likely relax later Tuesday as the low pressure
passes off the coast. Light winds likely continue Wednesday as
a weak Bermuda high builds in.

Winds are expected to remain below criteria on Thursday. Winds
will be increasing on Friday as a front moves through our area,
so Small Craft Advisory may be needed. Special Marine Warnings
may be needed each day. High pressure will build over our area
Friday night into Saturday, improving conditions over the
waters.

&&

.HYDROLOGY...
August has been fairly wet across the region, and approaching
low pressure will have plenty going for it - high PW's moving in
from the south on a strong low level jet coupled with a decent
mid-level vort max and upper level jet streak. Thus, flooding
seems quite possible across our southwestern zones. Further
north and east, limited instability and waning forcing likely
keeps the flood risk at bay. Flood watch was expanded slightly
but mention of heavy rain has been removed from areas outside
the watch where excessive rainfall now looks less likely. Best
guess QPF is greater than 1.5 inches in the watch area, but more
manageable amounts further north and east, mostly near or less
than 1 inch. At this time, larger river forecast points are not
forecast to reach flood stage.

&&

.TIDES/COASTAL FLOODING...
Developing onshore flow will result in increasing tidal
anomalies through the next couple of days. At this time risk of
reaching minor flood stage at our sensitive sites is there, but
still uncertain. Anomalies are starting out pretty low so they
will take a day or so to build in all likelihood. Thus, any
tidal flooding will be more likely Tuesday. Winds turn more
southwesterly thereafter, which may at least stem the building
anomalies if not allowing the water levels to drop.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch through late tonight for VAZ025>027-029-036>040-
     503-504-507-508.
WV...Flood Watch through late tonight for WVZ055-501-502-505-506.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...ADS/IMR/RCM
MARINE...ADS/IMR/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 31, 4:19 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Mon Aug 31 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-010930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for portions of western and central
Virginia and eastern West Virgina from 8 AM this morning until 2
AM tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 flood. Local standard time, as filed.

Flood, Greene

When
August 31, 1:52 PM EST to 3:52 PM EST
Where
Greene County, 0.68 mi WNW of Dyke to 0.62 mi NNW of Dyke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.255, -78.541

VA-810 Dyke Road was impassable due to flooding near VA-627 Bacon Hollow Road.

Flood, Nelson

When
August 31, 2:00 PM EST to 4:00 PM EST
Where
Nelson County, 2.11 mi S of Arrington to 2.18 mi S of Arrington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.650, -78.917

About one to one and a half feet of water was flowing over VA-662 SOUTH POWELLS Island Road near Walker.

Flood, Greene

When
August 31, 2:07 PM EST to 4:07 PM EST
Where
Greene County, 0.21 mi E of Lydia to 0.19 mi ESE of Lydia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.329, -78.496

Mutton Hollow Road was impassable due to flooding south of Spotswood Trail.

Flood, Nelson

When
August 31, 2:16 PM EST to 4:16 PM EST
Where
Nelson County, 0.28 mi N of Colleen to 0.32 mi NNE of Colleen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.704, -78.951

Stage Rd. closed due to flooding between Bowling Dr. and Colleen Rd.

Flood, Nelson

When
August 31, 2:16 PM EST to 4:16 PM EST
Where
Nelson County, 1.54 mi ESE of Piney River to 1.49 mi SE of Piney River
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.708, -78.996

Rose Hill Rd. closed due to flooding between The Amherst/Nelson Co. line and Waddell Ln.

Flood, Nelson

When
August 31, 2:16 PM EST to 4:16 PM EST
Where
Nelson County, 1.29 mi WSW of Buffalo Mines to 1.23 mi S of Buffalo Mines
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.720, -79.050

Lowesvill Rd. closed due to flooding between Buffalo Mines Rd. and Firehouse Rd. Additionally, Buffalo Mines Rd. was closed due to flooding between Lowesville Rd. and Harewood Ln.

Flood, Nelson

When
August 31, 2:16 PM EST to 4:16 PM EST
Where
Nelson County, 1.61 mi NNE of Roseland to 1.41 mi NNE of Roseland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.771, -78.967

East Branch Loop closed due to flooding between Patrick Henry Hwy. and Shaeffers Hollow Ln.

Flood, Greene

When
August 31, 2:32 PM EST to 4:32 PM EST
Where
Greene County, 0.69 mi N of Standardsville to 0.88 mi NNE of Standardsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.310, -78.430

Madison Rd. impassable due to flooding near South River Rd. on both sids of the intersection.

Flood, Greene

When
August 31, 2:52 PM EST to 4:52 PM EST
Where
Greene County, 1.38 mi N of Standardsville to 1.4 mi N of Standardsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.320, -78.430

The 3700 block of River Rd. was impassable due to flooding.

Flood, Nelson

When
August 31, 2:54 PM EST to 4:54 PM EST
Where
Nelson County, 1.28 mi E of Rockfish to 1.19 mi E of Rockfish
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.799, -78.747

Laurel Rd. closed due to flooding near Rockfish River Rd.

Flood, Greene

When
August 31, 2:56 PM EST to 4:56 PM EST
Where
Greene County, 0.54 mi W of Standardsville to 0.58 mi W of Standardsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.300, -78.440

The 500 Block of Ford Ave. was impassable due to flooding.

Flood, Greene

When
August 31, 3:32 PM EST to 5:32 PM EST
Where
Greene County, 1.55 mi SSE of Ruckersville to 1.52 mi SSE of Ruckersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.209, -78.361

Carpenters Mill Rd. closed due to flooding between Matthew Mill Rd. and Seminole Trail.

Flood, Albemarle

When
August 31, 3:34 PM EST to 5:34 PM EST
Where
Albemarle County, 0.88 mi NE of Esmont to 0.54 mi NE of Esmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -78.610

Esmont Rd. closed due to flooding between Albemarle Rd. and Red Row Ln.

Flood, Albemarle

When
August 31, 3:34 PM EST to 5:34 PM EST
Where
Albemarle County, 2.87 mi S of Blemheim to 2.91 mi S of Blemheim
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.859, -78.508

Glendower Rd. closed due to flooding between Church Hill Farm Rd. and Blenheim Rd./Jefferson Mill Rd.

Flood, Albemarle

When
August 31, 3:34 PM EST to 5:34 PM EST
Where
Albemarle County, 1.52 mi SW of Carters Bridge to 1.36 mi SW of Carters Bridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.886, -78.591

Plank Rd. closed due to flooding between Secretarys Sand Rd. and Frys Path/Green Mountain Rd.

Flood, Albemarle

When
August 31, 3:34 PM EST to 5:34 PM EST
Where
Albemarle County, 1.38 mi N of Woodridge to 1.61 mi N of Woodridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.920, -78.450

Rolling Rd. closed due to flooding between Presidents Rd. and Ed Jones Rd.

Flood, Albemarle

When
August 31, 3:34 PM EST to 5:34 PM EST
Where
Albemarle County, 2.07 mi S of Shadwell to 2.47 mi S of Shadwell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.990, -78.400

Milton Rd. closed due to flooding between Milton Hills Dr. and Thomas Jefferson Pkwy.

Flood, Nelson

When
August 31, 3:40 PM EST to 5:40 PM EST
Where
Nelson County, 0.57 mi E of Rockfish to 0.78 mi SSE of Stage Bridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.801, -78.760

About one foot of water flowing over Rockfish River Rd. between Rock Spring Rd. and Drumheller Ln.

Flood, Madison

When
August 31, 3:49 PM EST to 5:49 PM EST
Where
Madison County, 2.34 mi SSW of Brightwood to 2.42 mi SSW of Brightwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.390, -78.220

Gate Rd. closed due to flooding near North Seminole Trail.

Flood, Madison

When
August 31, 3:49 PM EST to 5:49 PM EST
Where
Madison County, 0.56 mi NNW of Banco to 0.52 mi N of Banco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.458, -78.302

Lindsay Ln. closed due to flooding between Old Blue Ridge Turnpike and Oak Grove Rd.

Flood, Madison

When
August 31, 3:49 PM EST to 5:49 PM EST
Where
Madison County, Peola Mills to 0.16 mi NE of Peola Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.530, -78.270

Emmett Rd. closed due to flooding from Etlan Rd. to Champe Plain Rd.

Flood, Rappahannock

When
August 31, 3:49 PM EST to 5:49 PM EST
Where
Rappahannock County, 1.53 mi ENE of Peola Mills to 1.54 mi NE of Peola Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.541, -78.246

Hughes River Rd. closed in multiple locations due to flooding between F. T. Valley Rd. and Nethers Rd.

Flood, Nelson

When
August 31, 4:12 PM EST to 6:12 PM EST
Where
Nelson County, 0.72 mi ENE of Warminster to 0.89 mi NE of Warminster
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.685, -78.708

Cabell Rd. closed due to flooding near Warminster Dr.

Flood, Albemarle

When
August 31, 4:29 PM EST to 6:29 PM EST
Where
Albemarle County, 1.11 mi SSW of Shadwell to 0.88 mi S of Shadwell
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.005, -78.408

Flooding reported along a half mile long stretch of Milton Rd. centered around the 2000 block.

Flood, Culpeper

When
August 31, 4:30 PM EST to 6:30 PM EST
Where
Culpeper County, 1.09 mi W of Stevensburg to 1.18 mi WNW of Stevensburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.452, -77.900

Stevensburg Rd. closed due to flooding in the 18000 block.

Flood, Albemarle

When
August 31, 4:32 PM EST to 6:32 PM EST
Where
Albemarle County, 1.34 mi NW of Rugby to 1.42 mi NNW of Rugby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.036, -78.344

Louisa Rd. closed due to flooding near the 4700 block.

Flood, Greene

When
August 31, 4:35 PM EST to 6:35 PM EST
Where
Greene County, 2.57 mi NNW of Standardsville to 2.59 mi NNW of Standardsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.334, -78.448

South River Rd. is impassable due to flooding near the intersection with Octonia Rd.

Flood, Orange

When
August 31, 4:57 PM EST to 6:57 PM EST
Where
Orange County, 0.59 mi SW of Verdtersville to 0.41 mi SSW of Verdtersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.264, -77.888

Mine Run Rd. impassable due to flooding near the intersection with Old Lawyers Rd.

Flood, Albemarle

When
August 31, 4:59 PM EST to 6:59 PM EST
Where
Albemarle County, 1.31 mi WNW of Blemheim to 0.45 mi ENE of Carters Bridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.904, -78.524

Secretarys Rd. closed due to flooding in multiple locations between Blenheim Rd. and Carters Mountain Rd.

Flood, Albemarle

When
August 31, 4:59 PM EST to 6:59 PM EST
Where
Albemarle County, 2.97 mi SSW of Simeon to 2.07 mi NNW of Woodridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.940, -78.470

Presidents Rd. closed due to flooding between Rolling Rd. and Secretarys Rd.

Flood, Greene

When
August 31, 5:00 PM EST to 7:00 PM EST
Where
Greene County, 2.14 mi SSW of Kinderhook to 2.42 mi S of Kinderhook
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.340, -78.440

Teel Mountain Rd. closed due to flooding.

Flood, Albemarle

When
August 31, 5:15 PM EST to 7:15 PM EST
Where
Albemarle County, 0.99 mi SE of Stony Pt to 1.1 mi SE of Stony Pt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.111, -78.366

Stony Point Pass is closed due to flooding near Stony Point Rd.

Flood, Orange

When
August 31, 5:38 PM EST to 7:38 PM EST
Where
Orange County, 0.89 mi SW of Everona to 0.85 mi SW of Everona
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.292, -77.983

Road closed due to a bridge underwater in the 22100 block of Hawfield Rd. over Mountain Run/Walkers Branch.

Flood, Nelson

When
August 31, 5:49 PM EST to 7:49 PM EST
Where
Nelson County, 1.29 mi WNW of Roseland to 1.04 mi WNW of Roseland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.760, -79.000

Cow Hollow Rd. closed due to flooding between Toms Ln. and Crabtree Falls Hwy.

Flood, Rappahannock

When
August 31, 6:00 PM EST to 8:00 PM EST
Where
Rappahannock County, 0.54 mi E of Slate Mills to 0.28 mi ESE of Slate Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.530, -78.170

Portions of Slate Mills Rd. closed due to flooding near Reva Rd.

Flood, Albemarle

When
August 31, 6:16 PM EST to 8:16 PM EST
Where
Albemarle County, 2.58 mi WNW of Burnleys to 2.69 mi WNW of Burnleys
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.170, -78.370

Gilbert Station Rd. closed due to flooding between Burnley Station Rd. and Cobham Station Ln.

Flood, Albemarle

When
August 31, 6:43 PM EST to 8:43 PM EST
Where
Albemarle County, 1.38 mi N of Advance Mills to 1.45 mi N of Advance Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -78.450

Durrett Ridge Rd. closed due to flooding between Celt Rd. and The Greene/Albemarle County line.

Flood, Orange

When
August 31, 7:10 PM EST to 9:10 PM EST
Where
Orange County, 1.79 mi WNW of Locustgrove to 1.73 mi WNW of Locustgrove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.308, -77.851

Old Office Rd. closed due to flooding at Mine Run between Burr Hill Rd. and Zoar Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915297, 915299, 916505, 916506, 916507, 916508, 916509, 916510, 916512, 916513, 916515, 916516, 916518, 916520, 916523, 916524, 916525, 916526, 916527, 916750, 916751, 916753, 916758, 916759, 916763, 916765, 916767, 916770, 916773, 916776, 916777, 916779, 916781, 916784, 916787, 916788, 916789, 916790.